Colorado, 2022

Flood and Hail in Colorado, July 27 to 28, 2022

July 27 to 28, 2022 · NWS GLD · 23 events in 2 counties and zones

During the evening scattered strong to severe thunderstorms moved southeast into East Central Colorado. Hail up to grapefruit size was reported near Wauneta.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening scattered strong to severe thunderstorms moved southeast into East Central Colorado. Hail up to grapefruit size was reported near Wauneta. The storms went on to produce wind gusts up to 71 MPH near Idalia. Wind gusts from the thunderstorms broke off small tree limbs and tossed a pool cover near Bethune. Behind the severe storms, a large area of moderate rainfall moved in later in the night. Some of this rainfall fell on ground which had received a couple inches of rainfall a couple days ago. The additional three to five inches of rainfall caused flooding to occur in the central part of Kit Carson County which lasted into the following day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 27, 4:51 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 27, 4:51 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
551 PM MDT Wed Jul 27 2022

.SHORT TERM...(This afternoon through Thursday)
Issued at 1205 PM MDT Wed Jul 27 2022

As of 1 pm CDT...12 pm MDT...skies across the Tri-State Region were
partly cloudy as some areas have cleared out while others remain
under the influence of pesky morning stratus that is lifting.
Temperatures are in the upper 70s to low 80s. Winds are generally
east to northeast at 5 to 10 mph. At the surface, several remnant
outflow boundaries are present on latest surface analysis and
observations/wind directions as well as radar. Aloft, a strong
shortwave trough was visible over Montana, quickly heading southeast
through the northwest flow. This trough is what will fire storms
later today.

For this afternoon, overall quiet weather is anticipated. Cloud
cover will gradually burn off, which will leave some differential
heating boundaries/storm outflows present across the area. These
outflows boundaries will serve as the convective initiation spot
later this afternoon and evening, initially over southeastern
Wyoming, western Nebraska, and northeast Colorado.

Later this evening, this is when our show starts. Storms will move
southeast through the northwest flow, entering our area after 6 pm
MDT. Storms will be severe as there is plenty of instability (CAPE
of 2000 j/kg, favorable lapse rates) and wind shear (0-6 km bulk
shear of 40+ kts, 0-3 km helicity approaching 200 m2/s2 later this
evening). Large hail, damaging winds, and heavy rainfall producing
flash flooding seem to be the primary threats, but would not rule
out a tornado or two...could be the landspout variety if storms form
in our area but could also be of the supercell variety as storms
move in. Overall, could have a mixed mode of supercells as well as a
transition into a complex of storms, so the primary threats will
likely change over our area as storms morph storm modes. There may
also be a line of storms that trains over eastern Colorado,
primarily Kit Carson and Cheyenne Counties, after midnight, and this
could pose a flash flood risk given the amount of moisture as well
as a stationary boundary. After the storms, stratus and fog is
anticipated over the area though am uncertain about dense fog.

For tomorrow, showers and storms once again possible, including the
threat for heavy rain in the afternoon and evening hours. Flash
flooding will be possible, particularly for areas that receive heavy
rain tonight. Most of the area should be calm during the morning and
early afternoon hours but storms will approach later in the day from
eastern Colorado. The severe threat currently appears lower as we'll
be behind storm outflow/a front and in the cooler airmass, but the
setup does favor some heavier rainfall.

.LONG TERM...(Friday through Wednesday)
Issued at 206 PM MDT Wed Jul 27 2022

By Friday, the upper-level low center continues to be carried off to
the northeast over eastern Canada as the ridge axis sits over the
coast of the western CONUS. Abundant moisture is drawn up and
directed into our area, allowing showers and storms to continue into
much of the day Friday under mostly cloudy skies. The WPC keeps
southern portions of the area in a slight to moderate risk for heavy
rainfall into Friday, so flash flooding could become a concern. High
temperatures on Friday will range from the low 70s over our southern
counties to low 80s over northern counties. Overnight lows will be
in the upper 50s to low 60s. On Saturday, chances for showers and
storms linger. Afternoon highs will be in the upper 70s, primarily
over southeastern portions of the area to low 80s over
northwestern portions of the area. Overnight lows will be in the
upper 50s to mid 60s. On Sunday, an upper-level low over the
Pacific begins to move towards the coast of the far northwestern
CONUS and southwestern Canada, forcing the ridge to advance
eastward and allowing for warmer and drier conditions to settle in
over our area into next week. High temperatures return to near
normal on Sunday, then back above normal through mid-week.
Overnight lows will be near to slightly above normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 526 PM MDT Wed Jul 27 2022

At GLD, thunderstorms are expected to move into the area after 04Z
with the best chance of storms becoming a prevailing condition and
dropping conditions to MVFR due to lower ceilings and visibility
with heavy rain between 06-08Z. Showers and a few thunderstorms
will linger in the area through 10Z as conditions return to VFR
with the potential for additional storms developing after 19Z
Thursday afternoon.

At MCK, thunderstorms are expected to move into the area after 02Z
with the best chance of storms becoming a prevailing condition and
dropping conditions to MVFR due to lower ceilings and visibility
between 04-06Z. Showers and a few thunderstorms, as well as MVFR
conditions due to lower ceilings, will linger in the area though
11Z. MVFR will persist through 16Z with low ceilings and are
expected to return to VFR after 16Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...CC
AVIATION...LOCKHART
Hazardous weather outlook, Jul 27, 7:07 AM MST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
807 AM MDT Wed Jul 27 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281415-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
807 AM MDT Wed Jul 27 2022 /907 AM CDT Wed Jul 27 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Strong to severe thunderstorms are expected this evening across
portions of the Tri-State Region, mainly north of Interstate 70 and
along and west of Highway 83. The strongest storms could produce
brief tornadoes, damaging winds, large to potentially significant
hail, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Widespread heavy rainfall is possible with thunderstorms both
Thursday and Friday. Flash flooding will be possible with this
rainfall, especially for areas that have received multiple rounds of
heavy rainfall in recent days.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the National
Weather Service in Goodland via telephone or social media.

In the hours before

Special weather statement, Jul 27, 5:54 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
654 PM MDT Wed Jul 27 2022

COZ090-280115-
Yuma County CO-
654 PM MDT Wed Jul 27 2022

...A strong thunderstorm will impact portions of northwestern Yuma
County through 715 PM MDT...

At 654 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Yuma, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Yuma around 710 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4025 10243 4000 10268 4010 10280 4032 10279
TIME...MOT...LOC 0054Z 296DEG 17KT 4022 10279

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Jul 27, 5:57 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
657 PM MDT Wed Jul 27 2022

COZ090-280115-
Yuma County CO-
657 PM MDT Wed Jul 27 2022

...A strong thunderstorm will impact portions of northeastern Yuma
County through 715 PM MDT...

At 657 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Highland Center, or 15 miles south of Holyoke,
moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Yuma
County, including the following locations... Alvin and Wauneta.

This includes Highway 385 between mile markers 253 and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4044 10224 4037 10205 4013 10205 4030 10256
      4043 10251 4044 10247
TIME...MOT...LOC 0057Z 319DEG 14KT 4037 10238

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Jul 27, 6:11 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
711 PM MDT Wed Jul 27 2022

NEZ079-280130-
Dundy NE-
711 PM MDT Wed Jul 27 2022

...A strong thunderstorm will impact portions of western Dundy County
through 730 PM MDT...

At 711 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Wray, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Dundy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4030 10169 4004 10181 4013 10205 4035 10205
TIME...MOT...LOC 0111Z 290DEG 15KT 4025 10202

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Jul 27, 6:15 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
715 PM MDT Wed Jul 27 2022

COZ090-280130-
Yuma County CO-
715 PM MDT Wed Jul 27 2022

...A strong thunderstorm will impact portions of northwestern Yuma
County through 730 PM MDT...

At 715 PM MDT, Doppler radar was tracking a strong thunderstorm over
Yuma, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Yuma
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4023 10258 4013 10243 4000 10279 4027 10280
      4030 10278
TIME...MOT...LOC 0115Z 320DEG 19KT 4014 10272

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TT

The radar

The Goodland radar (KGLD), 113 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

18 hail, 4 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Yuma

When
July 27, 6:20 PM MST
Where
Yuma County, 10.42 mi N of Robb
Measured
3.75 in hail
Reported by
Social Media
Coordinates
40.250, -102.360

Received a picture of a hailstone next to a tape measure. At a maximum diameter the hail stone was roughly the size of a grapefruit.

Hail, Yuma

When
July 27, 6:30 PM MST
Where
Yuma County, 5 mi N of Yuma
Measured
0.75 in hail
Reported by
Social Media
Coordinates
40.192, -102.720

Hail, Yuma

When
July 27, 6:40 PM MST
Where
Yuma County, 1.26 mi WNW of Yuma
Measured
0.75 in hail
Reported by
Social Media
Coordinates
40.130, -102.740

The hail ranged from a quarter of an inch to dime size on the west side of Yuma.

Hail, Yuma

When
July 27, 6:54 PM MST
Where
Yuma County, 3.25 mi ENE of Robb
Measured
1 in hail
Reported by
Social Media
Coordinates
40.110, -102.320

Received a photo of a hailstone next to a quarter.

Hail, Yuma

When
July 27, 7:00 PM MST
Where
Yuma County, 5.28 mi SSW of Yuma Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
40.030, -102.760

Hail, Yuma

When
July 27, 7:05 PM MST
Where
Yuma County, 2.64 mi W of Wray
Measured
2.5 in hail
Reported by
Social Media
Coordinates
40.080, -102.280

Received a photo of hail slightly smaller than a tennis ball.

Hail, Yuma

When
July 27, 7:13 PM MST
Where
Yuma County, 3.82 mi SW of Wray
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.040, -102.280

Most of the hail was smaller, with a mixture of half to three quarter inch hailstones.

Hail, Yuma

When
July 27, 7:30 PM MST
Where
Yuma County, 2.12 mi E of Wray Bowman Arpt
Measured
3 in hail
Reported by
Social Media
Coordinates
39.980, -102.240

The hailstone measured three inches in diameter. Most of the other hail that fell was smaller.

Hail, Yuma

When
July 27, 7:30 PM MST
Where
Yuma County, 0.53 mi W of Wray
Measured
2 in hail
Reported by
Social Media
Coordinates
40.080, -102.240

Hail, Yuma

When
July 27, 7:33 PM MST
Where
Yuma County, 2.53 mi ENE of Vernon
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.950, -102.240

Storm total rainfall was 1.23 inches.

Hail, Yuma

When
July 27, 7:35 PM MST
Where
Yuma County, 2.12 mi E of Wray Bowman Arpt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.980, -102.240

Hail, Yuma

When
July 27, 7:49 PM MST
Where
Yuma County, 0.53 mi E of Robb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.100, -102.370

The hail was up to quarters in size.

Hail, Yuma

When
July 27, 7:50 PM MST
Where
Yuma County, 1.74 mi SE of Robb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.080, -102.360

The hail ranged from nickel to quarter in size.

Hail, Yuma

When
July 27, 7:53 PM MST
Where
Yuma County, 2.53 mi WSW of Robb
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.080, -102.420

The hail ranged from pea to nickel in size.

Hail, Yuma

When
July 27, 8:24 PM MST
Where
Yuma County, 2.74 mi WSW of Beecher Is
Measured
1 in hail
Reported by
Social Media
Coordinates
39.870, -102.180

The hail ranged from pea to quarter in size.

Thunderstorm Wind, Yuma

When
July 27, 8:47 PM MST
Where
Yuma County, 4.06 mi NNE of Idalia
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
39.750, -102.260

From mesonet station CO047 385N220 Idalia.

Hail, Kit Carson

When
July 27, 10:00 PM MST
Where
Kit Carson County, 6.11 mi NW of Burlington Arpt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.390, -102.350

Thunderstorm winds also occurred with the hail which broke off small tree branches and tossed a pool cover. Two inches of rainfall was reported.

Thunderstorm Wind, Kit Carson

When
July 27, 10:00 PM MST
Where
Kit Carson County, 7 mi NNE of Bethune
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.324, -102.420

Smaller tree limbs of an unspecified size were blown down and a pool cover of unknown size was tossed. These winds also occurred with golf ball sized hail.

Hail, Kit Carson

When
July 27, 10:02 PM MST
Where
Kit Carson County, 8.47 mi NNW of Burlington Arpt
Measured
2 in hail
Reported by
Social Media
Coordinates
39.430, -102.350

The hail was up to lime in size and occurred with wind gusts over 60 MPH that caused unspecified damage. A total of 1.75 inches of rain occurred as well.

Thunderstorm Wind, Kit Carson

When
July 27, 10:02 PM MST
Where
Kit Carson County, 8.47 mi NNW of Burlington Arpt
Measured
74 kt (85 mph) estimated gust
Reported by
Social Media
Coordinates
39.430, -102.350

Pine tree approximately 10 inches in diameter was snapped off by the winds, and a cedar tree was broken into pieces. There was also an unspecified amount of damage done to some buildings. The winds occurred with hail up to limes in size. A total of 1.75 inches of rain occurred.

Hail, Kit Carson

When
July 27, 10:15 PM MST
Where
Kit Carson County, 6.67 mi NW of Burlington Arpt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.400, -102.350

Hail up to golf ball size occurred. The hail also occurred with quite a bit of wind that blew branches down and caused considerable crop damage.

Thunderstorm Wind, Kit Carson

When
July 27, 10:15 PM MST
Where
Kit Carson County, 8 mi NNE of Bethune
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
39.337, -102.413

Tree limbs of an unspecified size were blown down. These winds occurred with hail up to golf ball in size.

Flood, Kit Carson

When
July 28, 3:00 AM MST to 11:00 AM MST
Where
Kit Carson County, 4.16 mi N of Vona to 0.96 mi NNW of Stratton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.360, -102.743

Up to three to five inches of rainfall occurred in the area of Bethune and Stratton. This area also received a couple inches of rainfall a couple days earlier. Dispatch received three different reports of one to two feet of water over county roads in this area. In two of these reports the water extended for 10 to 20 feet over the road. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044002, 1044027, 1044003, 1044005, 1044004, 1044006, 1044008, 1044007, 1044009, 1044014, 1044013, 1044015, 1044016, 1044017, 1044019, 1044025, 1044020, 1044030, 1044022, 1044026, 1044024, 1044029, 1044028.